North Carolina, 2007Tornadoes and Flash Flooding in North Carolina, September 14, 2007
September 14, 2007 · NWS RAH · 22 events in 6 counties and zones
On the afternoon and evening of September 14th, tropical moisture streamed north ahead of the remnants of Humberto. The environment over Central North Carolina became supportive for tornado development as a surface boundary stalled across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On the afternoon and evening of September 14th, tropical moisture streamed north ahead of the remnants of Humberto. The environment over Central North Carolina became supportive for tornado development as a surface boundary stalled across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 14, 10:10 AM EST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 14, 10:10 AM EST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1110 AM EDT FRI SEP 14 2007
.SYNOPSIS...A STATIONARY FRONT SOUTH OF THE AREA WILL LIFT NORTH
TODAY AS A WARM FRONT. WIDESPREAD RAIN IS EXPECTED TO SPREAD
NORTHEAST ACROSS THE REGION THIS EVENING AND TONIGHT...AHEAD OF AN
APPROACHING COLD FRONT THAT WILL SWEEP THROUGH THE STATE SATURDAY
MORNING.
&&
.NEAR TERM /THROUGH TONIGHT/...
AIRCRAFT SOUNDINGS AND GSO RAOB INDICATES 15 TO 20KTS OF SSE UPSLOPE
COMPONENT ACROSS WESTERN NC...RESULTING IN WIDESPREAD RAIN OVER THE
MOUNTAINS AND ESPECIALLY THE NORTHERN FOOTHILLS. ASHEVILLE HAS
ALREADY PICKED UP ALMOST 2.0 THIS MORNING...MEANWHILE THE HIGHEST
MEASURABLE PRECIP IN THE WFO RAH FORECAST AREA IS WINSTON
SALEM...WITH APPROXIMATELY 0.23 OF AN INCH SINCE 12Z. MEANWHILE...
THE EASTERN TWO-THIRDS OF THE STATE REMAINS UNDER THE CONTROL OF
SUBSIDENCE AND CONSIDERABLE DRY AIR FROM THE DRY AIR SURFACE RIDGE
THAT EXTENDS THE MID-ATLANTIC SEABOARD FROM A WEAK 1021MB PARENT
HIGH OFF THE NEW JERSEY COAST. THE DRY 12Z KWAL RAOB...THE BREAKS
IN CLOUD COVER OBSERVED IN THE LATEST VISIBLE MICROWAVE IMAGERY AND
THE REPORTS OF CLOUD BASES AT OR ABOVE 10KFT...ALL INDICATE THE
MAGNITUDE OF DRY AIR THAT MUST BE OVERCOME BEFORE PRECIPITATION
BEGINS TO REACH THE GROUND. AND THIS WILL BEGIN TO TAKE PLACE
BETWEEN 18 TO 00Z FROM BROAD SCALE WAA...AS LOW-LEVEL WINDS VEER
AROUND AROUND TO A MORE SOUTHERLY AND SOUTHWESTERLY DIRECTION. AS
THIS TRANSPIRES...THE WIDESPREAD UPSLOPE PRECIP SHIELD ACROSS
WESTERN SECTIONS WILL BEGIN TO WANE...WITH MORE OF A SCATTERED
SHOWERY NATURE IN THE PRECIP ACROSS ALL OF THE CWA AS BOUNDARY
LIFTS NORTH INTO THE AREA. FORECAST SOUNDINGS INDICATE
DECENT INSTABILITY...ESPECIALLY ACROSS THE SANDHILLS AND SOUTHERN
COASTAL PLAIN WITH THE GFS BUFR HIGHLIGHTING SBCAPES AT AROUND 1500
J/KG. SO THERE IS THE THREAT OF AN ISOLATED SEVERE OR TORNADO EVENT
AS AFTERNOON TEMPERATURES IN THE WARM SECTOR CLIMB INTO THE LOWER
80S WITH DECENT 25 TO 30KTS OF 0-6KM OF DEEP LAYER SHEAR. THE GFS
CONTINUES TO BE THE STRONGEST WITH THE 850 LL JET...AND ASSOCIATED
SHEAR BUT BELIEVE THIS COULD BE A RESULT OF SOME CONVECTIVE
FEEDBACK/SCHEME THAT IS RESULTING IN AN ERRONEOUS CIRCULATION
CENTER. PREFER THE NAM WITH A WEAKER 850 FLOW AND MORE AN OPEN
TROUGH SCENARIO.
PRECIP IS THEN EXPECTED TO FILL IN ACROSS CENTRAL NC THIS EVENING
AND OVERNIGHT AS WARM FRONT LIFTS TO THE NORTH...AND WITH THE
INCREASING UPPER DYNAMICAL SUPPORT FROM A COMBINATION OF HUMBERTO
REMNANTS AND THE APPROACHING UPPER LEVEL TROUGH AND RR QUAD OF UPPER
JET FROM THE NORTH. HIGHEST RAIN CHANCES SHIFT TO THE EASTERN HALF
AS HIGH PWS ABOVE 2.0 AND 500 TO 1000 J/KG OF CAPE ACROSS THE
EASTERN HALF. DESPITE THE EXPECTED LULL THROUGH 00Z...EASTERN AREAS
COULD STILL RECEIVE A HALF INCH TO AN INCH FROM 00Z TO 12Z SATURDAY.
WESTERLY COMPONENT KICKS IN BETWEEN 09Z TO 12Z...SHUTTING OFF PRECIP
FROM NW TO SE.
LATE MORNING UPDATE WILL FEATURE A REDUCTION IN POPS AND QPF ACROSS
THE EASTERN HALF THROUGH 00Z THIS EVENING...THEN CATEGORICAL POPS
THEREAFTER. FORECAST MAX TEMPERATURES WILL ALSO NEED TO BE ADJUSTED
FROM RDU EAST WITH LACK OF PRECIP. MANY EASTERN AREAS ARE ALREADY A
FEW DEGREES FROM FORECAST MAX....THUS WILL RAISE ABOUT ONE CATEGORY
INTO THE LOWER TO MID 80S. TEMPERATURES IN THE TRIAD SHOULD BEGIN
TO RESPOND UPWARD...ONCE PRECIP BEGINS TO TAPER OFF THIS AFTERNOON.
&&
.SHORT TERM / SATURDAY THROUGH 6 AM SATURDAY/...
IF THERE IS ANY RAIN CHANCE IN OUR SOUTHEAST PARTS... IT SHOULD
QUICKLY EXIT SATURDAY MORNING. HIGH PRESSURE SHIFTS TO NEW ENGLAND
SUNDAY NIGHT AND PERSISTS INTO MONDAY AS DRY CONDITIONS RETURN.
COOLEST AIR SINCE SPRING ARRIVES WITH LOWS IN THE 50S SUNDAY AND
MONDAY MORNINGS. WILL CONTINUE TO KEEP TEMPERATURES ABOVE WHAT
CLIMATOLOGY WOULD INDICATE FOR THE GIVEN GFS THICKNESS...WHILE
ACKNOWLEDGING SOME LOWS IN THE 40S ARE CERTAINLY POSSIBLE IF THE
MODELS DO NOT MODERATE THE FORECAST AIR MASS. FORECAST HIGH
TEMPERATURES FOR MONDAY ARE ALSO AT RISK FOR BEING TOO WARM....
BUT AM COMFORTABLE BEING ON THE WARM SIDE AT THIS TIME.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
SURFACE RIDGE REMAINS IN CONTROL THROUGH THE MIDDLE OF THE WEEK
WITH NORTHEAST SURFACE FLOW PREVAILING. TEMPERATURES WILL
GRADUALLY WARM TO NEAR NORMAL. MEDIUM RANGE GUIDANCE INDICATES
SHORTWAVE ENERGY EVOLVING INTO A CLOSED LOW OFF THE SOUTHEAST
ATLANTIC COAST BY TUESDAY. A COASTAL TROUGH COULD BECOME BETTER
DEFINED...SPREADING SOME ADDITIONAL MOISTURE INTO THE FAR EASTERN
ZONES. OTHERWISE...THIS SYSTEM WOULD LIKELY ENHANCE THE SURFACE
RIDGING OVER MOST OF THE AREA. RAIN CHANCES MAY RETURN BY WEDNESDAY
OR THURSDAY IN THE COASTAL PLAIN IF THE UPPER LOW RETROGRADES WEST.
THERE IS MUCH UNCERTAINTY WITH THIS...SO KEEPING CONDITIONS DRY FOR
NOW.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS ACROSS THE EASTERN HALF WILL GRADUALLY DETERIORATE TO
MVFR CONDITIONS THIS AFTERNOON. MEANWHILE PERIODS OF IFR CEILINGS
ARE POSSIBLE IN THE WEST WITH HEAVIER RAIN SHOWERS. AS LOW-LEVEL
FLOW VEERS AROUND TO THE SOUTH AND SOUTHWESTERLY RAIN CHANCES WILL
BECOME MORE SCATTERED AND SHOWERY IN NATURE. THE GFS WANTS TO
GENERATE AN 850 MILLIBAR LOW OVER THE FAR NORTHWEST PIEDMONT LATER
THIS AFTERNOON AND EVENING...WHILE THE NAM KEEPS THIS FEATURE AS A
WEAKER OPEN WAVE. THIS RESULTS IN THE GFS BRINGING IN 35 TO 40 KNOT
SOUTHWEST FLOW AS LOW AS 925 MILLIBARS INTO THE NORTHWEST PIEDMONT
BY 21Z TODAY WHILE THE NAM KEEPS 15 KNOT SOUTHEAST FLOW AT 925
MILLIBARS IN THE NORTHWEST PIEDMONT UNTIL 03 TO 06Z TONIGHT...AFTER
WHICH FLOW AT THIS LEVEL TURNS TO THE SOUTHWEST AT 20 KNOTS.
NEEDLESS TO SAY...THIS IS QUITE A DIFFERENCE IN THE LOW LEVEL SHEAR
PROFILE... AND IF THE GFS IS RIGHT...THEN LLWS MAY BE A POSSIBILITY
AT THE GSO/INT TAF SITES LATER THIS AFTERNOON AND EVENING.
VFR CONDITIONS WILL RETURN BEGINNING LATE SATURDAY MORNING...
SPREADING FROM THE NORTHWEST TO THE SOUTHEAST AS HIGH PRESSURE AND
ACCOMPANYING DRY AIR NOSES INTO THE AREA AND PUSHES A FRONT SOUTH
AND EAST OF THE REGION. THIS WILL RESULT IN VFR CONDITIONS THROUGH
EARLY NEXT WEEK. -VINCENT
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...RLH
LONG TERM...RLH
AVIATION...CBL/VINCENT
Hazardous weather outlook, Sep 14, 4:08 AM EST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
508 AM EDT FRI SEP 14 2007
NCZ007>011-021>028-038>043-073>078-083>086-088-089-150915-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
508 AM EDT FRI SEP 14 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
MOISTURE SURGING NORTHWARD AHEAD OF THE THE REMNANTS OF HUMBERTO
WILL LIFT OVER A NORTHWARD RETREATING WARM FRONT OVER CENTRAL
NORTH CAROLINA TODAY AND TONIGHT.
INSTABILITY IS MINIMAL...HOWEVER ISOLATED SEVERE WEATHER CAN NOT
BE TOTALLY RULED OUT THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Event by event
8 tornado, 6 thunderstorm wind, 4 funnel cloud, 3 flash flood, 1 lightning. Local standard time, as filed.
Tornado, Forsyth
- When
- September 14, 1:36 PM EST to 1:41 PM EST
- Where
- Forsyth County, Clemmons to 0.25 mi NE of Clemmons
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- Law Enforcement
- Coordinates
- 36.020, -80.380
A weak brief tornado touched down damaging several homes along Peace Haven Street. The tornado ripped the siding off several homes and also knocked down several trees.
Funnel Cloud, Guilford
- When
- September 14, 2:30 PM EST
- Where
- Guilford County, 1.67 mi E of Oak Ridge
- Reported by
- Amateur Radio
- Coordinates
- 36.180, -79.950
A funnel cloud was reported by he public at Highway 150 and Union Grove Road near Oak Ridge.
Tornado, Davidson
- When
- September 14, 3:23 PM EST to 3:25 PM EST
- Where
- Davidson County, 4.3 mi NNW of Thomasville to 4.4 mi NNW of Thomasville
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 35.937, -80.109
Law enforcement reported a tornado touchdown on HWY 52 northwest of Thomasville.
Tornado, Davidson
- When
- September 14, 3:23 PM EST to 3:27 PM EST
- Where
- Davidson County, 4.3 mi NNW of Thomasville to 4.4 mi NNW of Thomasville
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 35.937, -80.109
Law enforcement reported a tornado touchdown on HWY 52 northwest of Thomasville.
Funnel Cloud, Johnston
- When
- September 14, 5:00 PM EST to 5:08 PM EST
- Where
- Johnston County, 6 mi WSW of Clayton to 3 mi SW of Clayton
- Reported by
- Law Enforcement
- Coordinates
- 35.617, -78.569
Numerous funnel clouds were reported along Highway 42.
Tornado, Harnett
- When
- September 14, 5:10 PM EST to 5:20 PM EST
- Where
- Harnett County, 1 mi NW of Lillington to 1 mi NE of Lillington
- Rating
- EF0
- Path length
- 1.41 mi
- Path width
- 50 yd
- Continued into
- Johnston, Nc (RAH)
- Reported by
- Public
- Coordinates
- 35.410, -78.843
The public reported a brief tornado touchdown in the River Bluff Development on South River Road. Numerous trees were blown down in the area. The tornado touched down again briefly at 620 pm just northeast of Lillington.
Tornado, Johnston
- When
- September 14, 5:15 PM EST to 5:20 PM EST
- Where
- Johnston County, 1.33 mi WSW of Clayton to 0.62 mi WSW of Clayton
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 35.644, -78.493
A tornado touch downed at Clayton Middle School on Guy Road. A second tornado touched down from the same thunderstorm near the Jordan community.
Funnel Cloud, Harnett
- When
- September 14, 5:20 PM EST
- Where
- Harnett County, 3 mi NE of Lillington
- Reported by
- Public
- Coordinates
- 35.431, -78.792
Numerous funnel clouds were reported northeast of Lillington.
Tornado, Johnston
- When
- September 14, 5:44 PM EST to 5:50 PM EST
- Where
- Johnston County, 3.26 mi S of Emit to 3.11 mi S of Emit
- Rating
- EF0
- Path length
- 0.38 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 35.683, -78.277
There was a report of a brief tornado touchdown near the Jordan community.
Tornado, Johnston
- When
- September 14, 5:50 PM EST to 5:52 PM EST
- Where
- Johnston County, 7.5 mi N of Benson to 7.75 mi N of Benson
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 25 yd
- Reported by
- Law Enforcement
- Coordinates
- 35.488, -78.550
Law enforcement reported a tornado and multiple trees down on Stephenson Road.
Lightning, Johnston
- When
- September 14, 5:55 PM EST
- Where
- Johnston County, 2.15 mi NNE of Clayton
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 35.679, -78.455
A spotter reported a barn fire caused by lightning north of Clayton.
Funnel Cloud, Johnston
- When
- September 14, 6:10 PM EST
- Where
- Johnston County, Coats Xrds
- Reported by
- Public
- Coordinates
- 35.520, -78.550
Multiple reports of funnel clouds were reported by the public near Coats Crossroads.
Thunderstorm Wind, Wake
- When
- September 14, 6:13 PM EST
- Where
- Wake County, Varina
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 35.600, -78.800
Widespread tree damage was reported on Old Hunneycut Road, Purfoy Road and Main Street.
Thunderstorm Wind, Wake
- When
- September 14, 6:15 PM EST
- Where
- Wake County, Varina
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.600, -78.800
A spotter reported a tree and limbs suspended on power lines on Academy Street.
Thunderstorm Wind, Wake
- When
- September 14, 6:15 PM EST
- Where
- Wake County, Varina
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.600, -78.800
A trained spotter reported a tree down across Vance Street inside the city limits.
Thunderstorm Wind, Wake
- When
- September 14, 6:15 PM EST
- Where
- Wake County, 2.4 mi ENE of Varina
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.613, -78.761
A large tree fell onto the roof of a nursing home near the Five Points area causing significant damage. All of the residents had to be evacuated.
Tornado, Wake
- When
- September 14, 6:25 PM EST to 6:27 PM EST
- Where
- Wake County, 2.7 mi SW of Garner to 2.6 mi SW of Garner
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- Public
- Coordinates
- 35.692, -78.654
Public reported a brief touch down of a tornado with debris just south of Garner near Lake Benson.
Thunderstorm Wind, Harnett
- When
- September 14, 6:50 PM EST
- Where
- Harnett County, Angier
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.500, -78.750
Several trees and a few power lines were blown down in the town if Ainger.
Thunderstorm Wind, Johnston
- When
- September 14, 6:56 PM EST
- Where
- Johnston County, 2 mi N of Selma
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.559, -78.280
Numerous trees were blown down on State Route 96 and Old Beulah Road.
Flash Flood, Johnston
- When
- September 14, 8:00 PM EST to 9:00 PM EST
- Where
- Johnston County, Smithfield
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.500, -78.350
Market Street was closed due to flooding of a railroad underpass by several feet of water.
Flash Flood, Harnett
- When
- September 14, 9:00 PM EST to 10:00 PM EST
- Where
- Harnett County, Spout Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.270, -79.070
Several roads were closed due to flash flooding including Highway 24 in the western portion of the county.
Flash Flood, Johnston
- When
- September 14, 9:45 PM EST to 10:45 PM EST
- Where
- Johnston County, Benson
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.380, -78.550
Law enforcement reported that a portion of Interstate 95 was flooded and closed with cars several submerged. Several water rescues were conducted by the local fire department.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, September 14 to 20, 20074 injured · $50,000 · 1 event
- Lightning Strike in Florida, September 14, 2007$100,000 · 1 event
- Hurricane in Georgia, September 14, 200743 events
- Tornado and Damaging Wind in South Carolina, September 14, 2007$10,000 · EF1 · 2 events
- Tornado in Virginia, September 14, 2007$30,000 · EF0 · 1 event
- Hail and Damaging Winds in Georgia, September 14, 2007$14,000 · 50 kt wind · 9 events
- Damaging Wind in Alabama, September 14, 2007$20,000 · 50 kt wind · 1 event
- Damaging Winds in Georgia, September 14, 2007$5,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in South Carolina, September 14, 2007$3,000 · 1 in hail · 3 events
- Heavy Rain in Alabama, September 14, 20072 events
- High Surf in American Samoa, September 14 to 19, 20072 events
- Hail and Damaging Wind in South Carolina, September 14, 20071 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59151, 59158, 59152, 59154, 59159, 59155, 59156, 59160, 72046, 59150, 59157, 59161, 59163, 59164, 59165, 59168, 59148, 59166, 59167, 59169, 59176, 59170.